Symptom: Weight loss

Initial Grading Reminder

CTCAE grading of weight loss:

Grade 1: 5 to <10% from baseline; intervention not indicated
Grade 2: 10 – <20% from baseline; nutritional support indicated
Grade 3: ≥20% from baseline; tube feeding or TPN indicated

Assessment and Grading

Characterize the symptom (onset, pace)

Ask the patient:

Have you had issues with weight loss in the past? Is this a new or worsening symptom? When did it start or get worse? Has it developed gradually or suddenly?

Grade the symptom

Ask the patient:

How has your weight changed from baseline? Are you still able to eat your normal foods? Are you using any nutritional supplements like Boost®?

Are you very weak or faint?

Patient Query Regarding Other Symptoms/Red Flags

Ask the patient:

Are you feeling faint/dizzy, passing out, having trouble thinking? Are you in intense pain. Do you have abdominal (belly) pain? Are you sleepy? Is your skin turning yellow?

Patient Factors to Consider That Affect the Approach to Intervention

Consider the following in individualizing the intervention: Is the patient a good or poor historian? Any language barriers or cognitive deficits? Is the patient reliable (able to carry out treatment recommendations)? Does this patient have alcohol/substance abuse issues? Does the patient have transportation? Is there sufficient caregiver support?

  • Click Here for Telephone Triage

    Suggested Intervention

    Patients with new onset moderate or worse (or worsening) weight loss should be seen.

    Patients with any of the red-flag symptoms should be seen immediately

  • Click Here for In-Office Triage

    Nursing Assessment of Potential Causes

    GI Toxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear weak?
    • Has the patient lost weight?
    • Does the patient appear dehydrated?
    • Does the patient appear in distress?
    • Quantity & quality of bowel movements (e.g., change in/increased frequency over baseline): solid, soft, or liquid diarrhea; dark or bloody stools; or stools that float
    • Fever
    • Abdominal pain or cramping
    • Increased fatigue
    • Upset stomach, nausea, or vomiting
    • Bloating/increased gas
    • Decreased appetite or food aversions
    • Serum chemistry/hematology abnormalities
    • Infectious vs immune-related adverse event causation
    • Peritoneal signs of bowel perforation (i.e., pain, tenderness, bloating)

    Mucositis & Xerostomia - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear uncomfortable?
    • Does the patient appear unwell?
    • Difficulty talking?
    • Licking lips to moisten often?
    • Weight loss?
    • Does the patient appear dehydrated?
    • Does the patient have thrush?
    • Does the patient report?
      • Mouth pain (tongue, gums, buccal mucosa)
      • Mouth sores
      • Difficulty eating
      • Waking during the sleep to sip water
      • Recent dental-related issues
      • Need for dental work (e.g., root canal, tooth extraction)
    • Have symptoms worsened?
    • A history of mouth sores
    • Does patient smoke?
    • Concomitant medications associated with causing dry mouth?
    • Reports of dry mouth often accompany mucositis
    • Other reports of dry membranes (e.g., eyes, nasal passages, vagina)

    Thyroiditis - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear unwell?
    • Changes in weight since last visit
      • Appear heavier? Thinner?
    • Changes in hair texture/thickness?
    • Appearing hot/cold?
    • Does the patient look fatigued?
    • Appetite/weight changes?
    • Hot or cold intolerance?
    • Change in energy, mood, or behavior?
    • Palpitations?
    • Increased fatigue?
    • Bowel-related changes?
      • Constipation/diarrhea
    • Skin-related changes?
      • Dry/oily
    • Ensure that patient undergoes thyroid function tests prior to first dose, every 12 weeks while on PD-1 therapy and q3 weeks with ipilimumab
    • High TSH with low free T4 consistent with primary hypothyroidism
    • DDX: secondary hypothyroidism due to hypophysitis, low TSH and low free T4
    • Occasionally thyroiditis with transient hyperthyroidism (low TSH and high free T4) may be followed by more longstanding hypothyroidism (high TSH and low free T4)
    • Other immune-related toxicity?
    • Prior thyroid dysfunction?

    Hepatotoxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued or listless?
    • Does the patient appear jaundiced?
    • Does the patient appear diaphoretic?
    • Does the patient have any ascites?
    • Change in energy level?
    • Change in skin color? Yellowing?
    • Change in stool color (paler)?
    • Change in urine color (darker/tea colored)?
    • Abdominal pain: specifically, right upper quadrant pain?
    • Bruising or bleeding more easily?
    • Fevers?
    • Change in mental status?
    • Increased sweating?
    • Elevation in LFTs
      • AST/SGOT
      • ALT/SGPT
      • Bilirubin (total/direct)
    • Alteration in GI function
    • Symptoms such as abdominal pain, ascites, somnolence, and jaundice
    • Other potential causes (viral, drug toxicity, disease progression)

    Nephritis - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear uncomfortable?
    • Does the patient look ill?
    • Has there been change in urination?
      • Urine color?
      • Frequency?
    • How much fluid is the patient taking in?
    • Are associated symptoms present?
      • Nausea?
      • Headache?
      • Malaise?
      • Lung edema?
    • Are there symptoms indicative of:
      • Urinary tract infection?
      • Pyelonephritis?
      • Worsening CHF?
    • Are symptoms limiting ADLs?
    • Current or recent use of nephrotoxic medications (prescribed and OTC), other agents?
      • NSAIDs
      • Antibiotics
      • Contrast media or other nephrotoxic agents (contrast dye, aminoglycosides, PPI)?
    • Laboratory abnormalities (elevated creatinine, electrolyte abnormalities)
    • Urinalysis abnormalities (casts)
    • Abdominal or pelvic disease that could be causing symptoms
    • Prior history of renal compromise?
    • Other immune-related adverse effects?
    • Presence of current or prior immune-mediated toxicities, including rhabdomyolysis
    • Is patient volume depleted?

    Differential Diagnosis

    What do you suspect is the cause of the weight loss?